Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 4, NWS Wakefield, VA

March 11, 2000Lunenburg County, Prince Edward County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Mar 11, 2000, 7:23 PM EST for Lunenburg County, Prince Edward County, Virginia. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 11, 2000, 7:23 PM EST (00:23 UTC)
Expired
Mar 11, 2000, 7:55 PM EST
In force
32 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lunenburg County, VA, Prince Edward County, VA

What was reported inside it

TimeReportWhereRemark
Mar 11, 7:23 PM ESTThunderstorm WindRandolph, VA
Mar 11, 7:34 PM ESTThunderstorm WindKeysville, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 11, 6:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 120026
SVRAKQ
VAC111-147-120055-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
723 PM EST SAT MAR 11 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRINCE EDWARD COUNTY IN CENTRAL VIRGINIA
  WESTERN LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 755 PM EST

* AT 723 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES WEST OF
  ELAM TO 20 MILES SOUTHWEST OF ELAM TO 13 MILES SOUTHWEST OF
  WALLACES STORE...OR ALONG A LINE EXTENDING FROM RUSTBURG TO HAT
  CREEK TO PUBLIC FORK...MOVING NORTH AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR
   KELLS CORNER AROUND 740 PM EST
   WALLACES STORE AND REHOBOTH AROUND 750 PM EST
   HAMPDEN-SYDNEY AND PLEASANT GROVE AROUND 755 PM EST

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR.

THIS IS A DANGEROUS LINE OF STORMS.

LAT...LON 3715 7923 3693 7895 3676 7875 3689 7827
          3730 7828 3751 7910

$$

CULLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 2:45 PM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Mar 11, 2:45 PM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
245 PM EST SAT MAR 11 2000

TNGT...CURRENT TRENDS CONT TO SUPPORT BAND OF SHRA/TSRA TO DVLP N
INTO OUR AREA...SOME PSBLY SVR...AS LLJ STRENGTHENS OVR THE AREA.
CLOUD STREETS IN SAT PIX OVR THE REGION ILLUSTRATE THE STRENGTHENING
LLVL WNDS.  SO LKLY CHCS EVERYWHERE.  SFC BNDRY TRACKS THRU LATE...
AND H8 FRNT TRACKS THRU AFTER SUNRISE...SO MINS TNGT WL BE ARND 50 IN
WRN AREAS TO MID/UPR 50S SERN VA AND NERN NC.  BRZY SW WNDS WL SHFT
TO W AND NW.

SUNDAY...H8 FRONT TRACKS THRU...A FEW LINGERING SHRA OVR CSTL
AREAS...THEN UPR DYNMCS TRACK THRU...SO WTH DEEP CAA AND BRZY NW
WNDS...TEMPS WON'T RISE MUCH...ESPCLY WTH SOME LINGERING
CLOUDINESS.  HGHS MID/UPR 50S.

SUN NGT AND MON...CAA CONT...SFC HGH BUILDS TWD THE REGION...AND
JUST BEGINS TO PUSH OFFSHORE ON MON.  LOWS IN UPR 20S IN COLDER
SPOTS TO MID 30S HMPTN RDS AND NERN NC.  HGHS IN MID 50S.

XTND...BROAD TROF AXIS REMAINS IN ERN U.S. AND WK CENTERS OF UPR
ENERGY TRACK E..BUT LTL MOISTURE SOURCE...SO ATTM JUST GOING PC TO
MC TUE AND WED...WHL BETTER-ORGANIZED ENERGY APPCHS FOR THU...SO CHC
SHRA BY THEN.  TEMPS ARND NORMAL...BECOMING A LTL ABV@ NORMAL BY
WED/THU.

CSTL WTRS...SCA WNDS OVRTKG THE WTRS...WNDS SHFTG TO NW TMRW AND
DMNSHG INTO MON.

.AKQ...SMALL CRAFT ADVISORY...SRN CHES BAY...ATLC COASTAL WATERS AND
CURRITUCK SOUND.

NS

In the hours before

Local storm report, Mar 11, 5:11 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
511 PM EST SAT MAR 11 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    CHEASAPEAKE               VA   .75 INCH HAIL
03/11/00   CHEASAPEAKE                    WESTERN BRANCH SECTION

CY
Local storm report, Mar 11, 5:43 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
511 PM EST SAT MAR 11 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    CHEASAPEAKE               VA   .75 INCH HAIL
03/11/00   CHEASAPEAKE                    WESTERN BRANCH SECTION

515 PM    CITY OF PORTSMITH         VA   .75 INCH HAIL
03/11/00   CITY OF PORTSMITH              DIME TO QUARTER SIZE HAIL
                                          ON HIGH STREET AND
                                          FREDERICK BLVD.

515 PM    CITY OF PORTSMITH         VA   .75 INCH HAIL
03/11/00   CITY OF PORTSMITH

520 PM    NORFOLK                   VA     .75 INCH HAIL
03/11/00   NORFOLK;                       REPORTED BY EMA

525 PM    NORFOLK                   VA     .75 INCH HAIL
03/11/00   NORFOLK;                       21ST STREET IN GHENT

523 PM    NORFOLK c                  VA     .75 INCH HAIL
03/11/00   NORFOLK;                       REPORTED BY WVEC IN
                                          DOWNTOWN NORFOLK

CY
Local storm report, Mar 11, 5:55 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
555 PM EST SAT MAR 11 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    CHEASAPEAKE              VA   .75 INCH HAIL
03/11/00   CHEASAPEAKE                   WESTERN BRANCH SECTION

515 PM    CITY OF PORTSMOUTH        VA   .75 INCH HAIL
03/11/00  CITY OF PORTSMOUTH             DIME TO QUARTER SIZE HAIL
                                         ON HIGH STREET AND
                                         FREDERICK BLVD.

515 PM    CITY OF PORTSMOUTH        VA   .75 INCH HAIL
03/11/00  CITY OF PORTSMOUTH

520 PM    NORFOLK                   VA   .75 INCH HAIL
03/11/00  NORFOLK;                       REPORTED BY EMA

525 PM    NORFOLK                   VA   .75 INCH HAIL
03/11/00  NORFOLK;                       21ST STREET IN GHENT

523 PM    NORFOLK                   VA   .75 INCH HAIL
03/11/00  NORFOLK;                       REPORTED BY WVEC IN
                                         DOWNTOWN NORFOLK

530 PM    OCEANVIEW                 VA   1.00 INCH HAIL
03/11/00  NORFOLK                        600 BLOCK OF DUDLEY AVE
                                         SMALL TREE LIMBS DOWN

CY
Special weather statement, Mar 11, 6:46 PM EST, 37 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-120500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
646 PM EST SAT MAR 11 2000

...SEVERE THUNDERSTORM WATCH NUMBER 92 IN EFFECT FOR NORTHEASTERN
NORTH CAROLINA...EAST-CENTRAL VIRGINIA AND THE LOWER MARYLAND EASTERN
SHORE UNTIL MIDNIGHT EST...

A STRONG COLD FRONT SLICING THROUGH THE TENNESSEEE VALLEY WILL
MOVE EAST AND CLASH WITH WARM MOIST UNSTABLE AIR OVER THE REGION
TONIGHT. THIS CLASH OF AIR MASSES SHOULD PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE REGION.

A FEW OF THE STORMS MAY APPROACH SEVERE LEVELS ACROSS THE AREA
LATER TONIGHT...WITH THE PRIMARY THREAT BEING HAIL DIAMETER IN EXCESS
OF TH)REE QUARTERS OF AN INCH AND DAMAGING WIND GUSTS IN EXCESS OF 60
MPH.

SPOTTER ACTIVATION WILL BE REQUIRED THROUGH MIDNIGHT TONIGHT.

STAY TUNED FOR UPDATES ON THIS POTENTIAL SEVERE WEATHER SITUATION.

COBB

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 7:50 PM ESTSevere Thunderstorm WarningAKQAmelia, Cumberland30 min
Mar 11, 7:50 PM ESTSevere Thunderstorm WarningAKQLunenburg, Nottoway30 min
Mar 11, 9:09 PM ESTSevere Thunderstorm WarningAKQHanover26 min
Mar 11, 9:09 PM ESTSevere Thunderstorm WarningAKQCity of Colonial Heights26 min
Mar 11, 9:09 PM ESTSevere Thunderstorm WarningAKQChesterfield, Dinwiddie, City of Petersburg26 min
Mar 11, 9:09 PM ESTSevere Thunderstorm WarningAKQHenrico, City of Richmond26 min
Mar 11, 9:09 PM ESTSevere Thunderstorm WarningAKQCity of Hopewell26 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.